Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach
Kory Kroft,
Kavan Kucko,
Etienne Lehmann () and
Johannes Schmieder
Additional contact information
Kavan Kucko: BU - Boston University [Boston]
Johannes Schmieder: BU - Boston University [Boston]
Post-Print from HAL
Abstract:
We derive a sufficient statistics tax formula in a model that incorporates unemployment and endogenous wages to study the shape of the optimal income tax. Key sufficient statistics are the macro employment response to taxation, the micro and macro participation response to taxation, and the wage-moderating effect of tax progressivity. We empirically implement the tax formula by estimating the micro and macro elasticities using policy variation from the United States. Our results suggest that the optimal tax more closely resembles a negative income tax than an earned income tax credit relative to the case where unemployment and wage responses are ignored.
Date: 2020-02-01
References: Add references at CitEc
Citations:
Published in American Economic Journal: Economic Policy, 2020, 12 (1), pp.254-292. ⟨10.1257/pol.20180033⟩
There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.
Related works:
Journal Article: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2020) 
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2017) 
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2017) 
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2016) 
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2015) 
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2015) 
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:hal:journl:hal-04966500
DOI: 10.1257/pol.20180033
Access Statistics for this paper
More papers in Post-Print from HAL
Bibliographic data for series maintained by CCSD ().